Florida, 2014

Hail and Damaging Winds in Florida, May 11, 2014

May 11, 2014 · NWS JAX · 7 events in 5 counties and zones

A passing short wave trough combined with a lingering surface trough and sea breezes produced strong to severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing short wave trough combined with a lingering surface trough and sea breezes produced strong to severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 8:47 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, May 11, 8:47 AM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
947 AM EDT SUN MAY 11 2014

.UPDATE...WATER VAPOR IMAGERY SHOWS WEAKENING SHORTWAVE TROUGH
MOVING THROUGH THE LOCAL AREA WITH SOME DRIER AIR WORKING INTO
PARTS OF SRN GA. A WEAK SFC REFLECTION NOTED ACROSS SE GA WITH A
TROUGH LOCATED IN SE GA INTO THE FL BIG BEND AND THIS HAS BEEN THE
FOCUS OF A LINE OF A FEW SHOWERS SINCE EARLY THIS MORNING. RECENT
TRENDS SHOW THE LINE OF SHOWERS HAS WEAKENED AND THIS IS REASONABLE
CONSIDERING THE WEAKNESS OF THE FORCING ALOFT WITH THE SHORTWAVE
TROUGH. HOWEVER...THIS AREA APPEARS TO THE FOCUS OF SOME FURTHER
CONVECTION...LIKELY MORE ROBUST AS THE DAYTIME HEATING GENERATES
DECENT INSTABILITY. THE MODIFIED JAX SOUNDING...IN A CONSERVATIVE
WAY SHOWS SBCAPE OF ABOUT 2100 J/KG AND LI OF -6. THE 500 MB TEMP
IS FAIRLY COOL AT -11C...HAVING COOLED 1-3 DEG SINCE YESTERDAY
ABOVE 650 MB AS THE SHORTWAVE HAS MOVED INTO THE AREA. THEREFORE...A
BETTER SHOT OF SHOWERS AND STORMS TODAY...MAINLY IN THE 20-30% RANGE
OVER THE INLAND AREAS. ANY STRONG STORMS...IF THEY CAN REALIZE
STRONG UPDRAFTS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS
AND SMALL HAIL BUT THE THREAT IS LOW AT THIS TIME OWING TO
SUBSTANTIAL CLOUD COVER.

&&

.AVIATION...VFR WITH CIGS ABOVE 12000 FT. SOME VCSH AROUND SSI THROUGH
16Z AND THEN REMAINDER TAFS AFTER 18Z. DUE TO LOW CONVECTIVE CHANCES...ITS
TOO EARLY TO SPECIFY ANY TEMPO GROUPS OR ANY FLIGHT RESTRICTIONS FOR
THIS AFTERNOON/EARLY EVENING ASSOCD WITH ISOLD TO SCT CONVECTION.

&&

.MARINE...LIGHTER SLY FLOW THAN 24 HRS AGO AND SEAS 2-4 FT. WINDS WILL
TURN SELY AS THE E COAST SEA BREEZE DEVELOPS. NO HEADLINES. A FEW SHOWERS
MAY IMPACT THE COASTAL WATERS THROUGH TONIGHT.

RIP CURRENTS: SURF CONTINUES TO BE LOW AROUND 1-2 FT WITH SHORT PERIOD
WIND WAVES WITH PERIODS OF AROUND 6 SECONDS. RIP CURRENT RISK CONTINUES
TO BE GENERALLY ON THE LOW END.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  65  89  64 /  30  20  20  20
SSI  80  70  81  70 /  20  10  10  10
JAX  86  68  87  68 /  20  20  10  10
SGJ  83  71  82  71 /  20  20  10   0
GNV  87  66  89  66 /  30  30  10  10
OCF  87  67  90  66 /  30  30  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/STRUBLE/WALKER
Hazardous weather outlook, May 11, 11:57 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT SUN MAY 11 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-121000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1257 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

...ISOLATED STRONG STORMS POSSIBLE INLAND THIS AFTERNOON...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER INLAND AREAS TODAY WITH
MORE ISOLATED STORMS NEAR THE COAST. MOST OF THE STORMS WILL
DISSIPATE BY LATE THIS EVENING. STORM MOTION WILL GENERALLY BE NORTH
TO NORTHEAST AROUND 10 MPH. AN ISOLATED STRONG STORM IS POSSIBLE
WITH GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

RIVER FLOODING ON THE SANTA FE AND SUWANNEE RIVER BASINS WILL
CONTINUE TO SLOWLY SUBSIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

RIVER FLOODING WILL CONTINUE TO SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PLW/ARS

In the hours before

Special weather statement, May 11, 12:52 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EDT SUN MAY 11 2014

FLZ022-023-030-111830-
BAKER-COLUMBIA-UNION-
152 PM EDT SUN MAY 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BAKER...
COLUMBIA AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF OLUSTEE...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PALESTINE COMMUNITY...LULU...OLUSTEE...LAKE BUTLER...
JOHNSTOWN...ELLERBEE...SANDERSON...TAYLOR...MACCLENNY AND GLEN SAINT
MARY THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3049 8229 3043 8221 3039 8220 3036 8217
      3036 8212 3031 8205 3023 8205 3000 8232
      3014 8259
TIME...MOT...LOC 1752Z 225DEG 20KT 3018 8240

STRUBLE
Special weather statement, May 11, 1:21 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT SUN MAY 11 2014

FLZ022-036-111900-
ALACHUA-COLUMBIA-
221 PM EDT SUN MAY 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 300 PM EDT...

AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF ALACHUA...MOVING NORTH AT
5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
NEWBERRY...ALACHUA...OLENO STATE PARK...LA CROSSE AND HIGH SPRINGS
THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2992 8270 2994 8248 2993 8248 2993 8244
      2992 8241 2989 8240 2989 8239 2959 8238
      2963 8265 2968 8266 2983 8266 2983 8269
TIME...MOT...LOC 1821Z 173DEG 5KT 2974 8256

STRUBLE
Special weather statement, May 11, 1:24 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT SUN MAY 11 2014

FLZ021-022-030-111915-
COLUMBIA-SUWANNEE-UNION-
224 PM EDT SUN MAY 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COLUMBIA...
SUWANNEE AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF COLUMBIA...MOVING NORTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
UPLAND PINES...PROVIDENCE...OLENO STATE PARK...ICHETUCKNEE SPRING...
HILDRETH...FORT WHITE...COLUMBIA...LULU...WINFIELD AND WATERTOWN
THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3033 8246 2993 8247 2994 8252 2993 8254
      2990 8277 2993 8278 2993 8281 2991 8284
      2991 8286 2989 8289 3027 8294
TIME...MOT...LOC 1824Z 173DEG 5KT 3004 8262

STRUBLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Alachua

When
May 11, 1:38 PM EST
Where
Alachua County, 3.66 mi NE of Archer Flying Ten Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.660, -82.480

Penny size hail was observed.

Thunderstorm Wind, Columbia

When
May 11, 2:00 PM EST
Where
Columbia County, 1.92 mi ENE of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.280, -82.650

At least 8 trees were blown down across northern Columbia county generally north of Lake City. The time of the damage was based on dispatch center call logs.

Hail, Bradford

When
May 11, 2:25 PM EST
Where
Bradford County, 4.2 mi NE of New River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.020, -82.230

A spotter observed penny size hail.

Thunderstorm Wind, Duval

When
May 11, 3:22 PM EST
Where
Duval County, 0.69 mi S of (Jax)jacksnville Int
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.490, -81.680

The Jacksonville ASOS at the Jacksonville International Airport measured a wind gust of 60 mph.

Hail, Clay

When
May 11, 3:30 PM EST
Where
Clay County, 4.68 mi ENE of Mc Rae
Measured
0.75 in hail
Reported by
Public
Coordinates
29.850, -81.960

Penny size hail was observed.

Thunderstorm Wind, Duval

When
May 11, 4:00 PM EST
Where
Duval County, 1.38 mi S of Simpson Yard
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.330, -81.730

Trees were blown down on Ellis Road.

Heavy Rain, Duval

When
May 11, 4:24 PM EST
Where
Duval County, 2.74 mi SW of Jacksonville
Reported by
Department of Highways
Coordinates
30.320, -81.700

Street flooding was reported on Interstate 10 near Stockton Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508487, 508490, 508488, 508492, 508489, 508491, 508493.